Minnesota, 2004

Heavy Snow in Minnesota, December 11 to 12, 2004

December 11 to 12, 2004 · NWS DLH · 2 events in 2 counties and zones

Heavy snow fell overnight along the north shore of Lake Superior where Lutsen reported 13 inches, and the Gunflint Trail where snow amounts ranged from 6 to 11 inches.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

Heavy snow fell overnight along the north shore of Lake Superior where Lutsen reported 13 inches, and the Gunflint Trail where snow amounts ranged from 6 to 11 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Dec 11, 2:30 PM CST, 2 hours earlier.

Area forecast discussion, Dec 11, 2:30 PM CST, 2 hours before
AREA FORECAST DISCUSSION...CORRECTION
NATIONAL WEATHER SERVICE DULUTH MN
230 PM CST SAT DEC 11 2004

.DISCUSSION...MAIN FOCUS TODAY THROUGH TOMORROW IS FREEZING
RAIN...FOLLOWED BY A HEFTY AMOUNT OF SNOW LATER TONIGHT FOR
A CLIPPER TYPE SYSTEM.

BROAD LOW AMPLITUDE UL RIDGE DOMINATES WRN TWO THIRDS U.S.A. WITH
FULL LATITUDE TROF ACROSS OHIO RIVER VLY AND NORTHEAST. ERN
PERIPHERY OF RIDGE ACRES NORTHLAND WITH UL STEERING WINDS FM THE
NORTHWEST. LOOKING AT 12Z JUL ANAL...FAST MOVING TROF NOW ACRES SRN
ALBERTA/MONTANA IS SUPPORTED BY 170 KT MAX.  THIS IS BRINGING A
A HEFTY SHOT OF COLDER AIR ALFT THAT IS BREAKING DOWN SOME OF THE
RIDGING ACRS NRN ROCKIES.

AT SFC...A 993 MB LOW CENTER NOW ACRS SERN SASKATCHEWAN...HAS A WARM
FRONT THAT STRETCHES SOUTHEAST INTO THE CENTRAL DAKOTAS. WK HIGH
PRESSURE EXTENDS FM ERN ONTARIO...TO THE CENTRAL PLAINS.

FCST SOUNDINGS WITH SOME MDL CONSENSUS INDICATING WARM LAYER IN LLS
TO APPCH NRN MN LATER TODAY INTO ERLY EVENING.  ETA AND RUC MUCH
DRIER THAN GFS AND NGM. WILL LEAN MORE TOWARDS GFS/NGM SOLNS AS
PERSISTENT ST LAYER EXPECTED TO HOLD IN PLACE.  NICE DRY SLOT OVER
WRN N DAKOTA COINCIDENT WITH THERMAL RIDGE THERE.  WARM FRONT NOW
ACRS CENTRAL N DAKOTA. THINK ASSCD WARM/DRYER AIR WILL RIDE ABV ST
LAYER INITIALLY...THEN LOWER TO THIS LAYER AS FRNT APPPCHS. THERE IS
SOME EVIDENCE NOW THAT SFC-NEAR SFC COLD LAYER WILL HOLD IN
PLACE FOR SOME SLEET/ICE PELLETS AS WELL. ALL WE NEED IS THE FORCING.
FAVORED EQUIV POTENTIAL VORT FIELDS ARE FCST BEHIND SFC FRNT THIS
AFTN. THIS IS MAIN REASON FOR STARTING THINGS LATER TODAY AS
NO SIG CLD DVLPMNT IS EXPECTED ABOVE THIS DRYER AIR INITIALLY. FOR
SNOW TONIGHT...STG CAA COINCIDENT WITH LFQ OF POLAR FRONT JET MAKES
FOR A FAVORED SCENARIO FOR 3-6 INCHES ACRS NERN CWA AND ARROWHEAD
LATER TONIGHT. AFTER COORDINATION WITH SURROUNDING OFFICES...WILL GO
WITH A WINTER WEATHER ADVISORY FOR SOUTHERN ZONES AND IN NW WI 4PM
TODAY THROUGH 6 AM SUNDAY.  THAT WAY...IF FREEZING PCPN BEGINS TO
DOMINATE...CAN UPDATE ADVISORY TO REFLECT THIS. FOR
NORTHERN/CENTRAL SAINT LOUIS COUNTIES AND THE ARROWHEAD...WILL GO
WITH A SNOW ADVISORY FROM MIDNIGHT TO SUNDAY AT NOON.

TOMORROW AND MONDAY...STG NWLY-NLY FLOW BEHIND DEEPENING
TROF...COMBINED WITH STG CAA ACRS LAKE SUPERIOR WILL CREATE NEAR
IDEAL CONDITIONS FOR GOOD LAKE EFFECT SNOW ACROSS
BAYFIELD...ASHLAND...AND IRON COUNTIES. COULD SEE WARNING CRITERIA
IF DVM OR 850 WINDS ARE NOT TOO STRONG BUT ATTM...THIS DOESNT APPEAR
TO BE THE CASE. ELSEWHERE...DRYER AIR WILL SPREAD ACRS CWA AS UL
RIDGE BEGINS TO EDGE EASTWARD ACRS THE NORTHLAND FOR IMPROVING
WEATHER.

EXTENDED...FOR TUESDAY...LARGE AREA OF HIGH PRESSURE WILL
BUILD ACROSS THE NORTHLAND FOR A RELIEF TO DRIER WEATHER. PATTERN
REMAINS SOMEWHAT UNSETTLED AFTER THIS AS UL RIDGE REMAINS NEARLY
STATIONARY ACRS WRN US. PLACEMENT OF RIDGE ACRS NORTHLAND WILL KEEP
US UNDER NWLY FLOW ALFT FOR CONTINUED CLIPPER TYPE SYSTEMS TO MOVE
ACROSS FROM TIME TO TIME. THE NEXT ONE IS EXPECTED TO ARRIVE
LATE WED INTO THURSDAY.  ITS TRACK IS SIMILAR TO OUR CURRENT
DISTURBANCE...BUT IT IS WEAKER WITH TODAYS RUNS. TEMPS WILL CONTINUE
AT OR SLIGHTLY ABOVE NORMAL FOR DECEMBER DEPENDING ON HOW FAR EAST UL
RIDGE ENDS UP BUILDING.

.AVIATION...
IFR CONDITIONS EXPECTED THROUGH TAF PERIOD...INITIALLY WITH LOW
CIGS...THEN WITH VSBYS ALSO AS MIXED PRECIP DEVELOPS OVNGT INTO SUN
MRNG. NW WINDS WILL ALSO INCREASE ON SUN ON BACK SIDE OF LOW PRESS
SYSTM.

.DLH...WATCHES/WARNINGS/ADVISORIES
MN...WINTER WEATHER ADVISORY 800 PM TONIGHT THROUGH 600 AM SUNDAY
MNZ010-018-025>026-033>038
MN...SNOW ADVISORY 1200 AM TONIGHT THROUGH 1200 PM SUNDAY
MNZ011>012-019>021

WI...WINTER WEATHER ADVISORY 800 PM TONIGHT THROUGH 600 AM SUNDAY
WIZ001>004-006>009
WI...WINTER STORM WATCH SUNDAY AFTERNOON THROUGH MONDAY
WIZ002>004.

LJT
Hazardous weather outlook, Dec 11, 4:15 PM CST, 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
415 PM CST SAT DEC 11 2004

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-121330-
ASHLAND-BAYFIELD-BURNETT-C. ST. LOUIS-CROW WING-DOUGLAS-IRON-
KOOCHICHING-N. AITKIN-N. CASS-N. ITASCA-N. LAKE/N. COOK-N. ST. LOUIS-
PINE-PRICE-S. AITKIN-S. CASS-S. COOK/LAKESHORE-S. ITASCA-
S. LAKE/LAKESHORE-S. ST. LOUIS/CARLTON-SAWYER-WASHBURN-
415 PM CST SAT DEC 11 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEASTERN MINNESOTA AND
AND NORTHWESTERN WISCONSIN.

.DAY ONE...TONIGHT

A MIXTURE OF FREEZING RAIN...SLEET...AND SNOW WILL SPREAD ACROSS MUCH
OF NORTHEASTERN MINNESOTA AND NORTHWESTERN WISCONSIN THIS EVENING...
WHERE WINTER WEATHER ADVISORIES HAVE BEEN ISSUED. THE ICY MIXTURE
COULD MAKE ROADS SLICK IN SPOTS. THE WINTRY MIX WILL CHANGE OVER TO
ALL SNOW BY SUNDAY MORNING. SNOWFALL AMOUNTS ARE EXPECTED TO RANGE
FROM AN INCH OR SO SOUTH OF DULUTH UP TO 6 INCHES IN THE HIGHER
TERRAIN OF THE MINNESOTA ARROWHEAD NEAR LAKE SUPERIOR. SEE THE WINTER
WEATHER PRODUCTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
DULUTH FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

LAKE EFFECT SNOW SHOWERS WILL BECOME LIKELY FOR THE SOUTH SHORE BY
SUNDAY AFTERNOON...AND CONTINUE INTO MONDAY NIGHT. A WINTER STORM
WATCH HAS BEEN POSTED FOR BAYFIELD...ASHLAND...AND IRON COUNTIES OF
NORTHWESTERN WISCONSIN FROM SUNDAY AFTERNOON THROUGH MONDAY. SNOWFALL
OF 8 INCHES OR MORE IS POSSIBLE DURING THAT PERIOD. SEE THE LATEST
WINTER WEATHER MESSAGE FROM THE DULUTH NATIONAL WEATHER SERVICE
OFFICE FOR MORE INFORMATION.

STRONG WINDS WILL CREATE HAZARDOUS CONDITIONS FOR SMALL CRAFT TONIGHT
THROUGH MONDAY. A GALE WARNING IS IN EFFECT FOR WESTERN LAKE SUPERIOR
THROUGH MONDAY NIGHT. SEE THE LATEST OPEN WATER FORECAST ISSUED BY
THE NATIONAL WEATHER SERVICE OFFICE IN MARQUETTE FOR MORE
INFORMATION. WINDS WILL BE QUITE STRONG FOR ALL AREAS SUNDAY...AS A
COLD FRONT MOVES THROUGH THE AREA. WINDS MAY GUST TO AROUND 40 MPH IN
SPOTS. SOME BLOWING SNOW WILL OCCUR...WHICH COULD REDUCE
VISIBILITY...ESPECIALLY IN OPEN AREAS.

...SPOTTER INFORMATION STATEMENT...

SNOWFALL SPOTTERS ARE REMINDED TO REPORT SNOW AND ICE ACCUMULATIONS
TO THE NATIONAL WEATHER SERVICE.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:

HTTP://WWW.CRH.NOAA.GOV/DLH

04

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy snow. Local standard time, as filed.

Heavy Snow, Southern Cook / North Shore

When
December 11, 4:30 PM CST to December 12, 11:00 AM CST
Where
Southern Cook / North Shore forecast zone
Reported by
TRAINED SPOTTER
Coordinates
47.817, -90.541 (the zone’s center; the record gives no point)

Heavy Snow, Northern Cook / Northern Lake

When
December 11, 4:30 PM CST to December 12, 11:00 AM CST
Where
Northern Cook / Northern Lake forecast zone
Reported by
TRAINED SPOTTER
Coordinates
47.670, -90.975 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2004Every state in 2004This day in weather historyWarnings in Minnesota, December 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5430204, 5430205.